Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 96, NWS Goodland, KS

July 7, 2009Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2009, 8:09 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2009, 8:09 PM MDT (02:09 UTC)
Expired
Jul 7, 2009, 8:53 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:56 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 7, 6:56 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUL 7 2009

.UPDATE...
650 PM MDT TUE JUL 7 2009

UPDATED ZONES MAINLY TO ADDRESS SMALL CLUSTER OF TSRA...THAT HAS
BEEN INTENSIFYING...MOVING THROUGH THE SOUTHERN THIRD OF THE AREA.
THIS TSRA BEING HELPED BY SHORTAVE TROUGH AND LEFT FRONT QUADRANT
OF THE UPPER JET. ALSO THESE STORMS MOVING NEAR TO JUST NORTH OF
SUBTLE EAST TO WEST SURFACE TROUGH. TSRA IS ALSO MOVING INTO MORE
FAVORABLE LOW AND MID LEVEL MOISTURE AND INSTABILITY ENVIRONMENT.
SO HAVE UPDATED THE SOUTHERN THIRD TO SCATTERED FOR THIS EVENING.
ADJUSTED HOURLY GRIDS BASED ON LASTEST VALUES/OBSERVATIONS.

BULLER
&&

.DISCUSSION...
132 PM MDT TUE JUL 7 2009

THE MUCH DISCUSSED FLAT SUB-TROPICAL RIDGE AND RELATED HOT TEMPS ARE
ON TRACK AND REFLECTED IN THE FCST MAX/MINS TEMPS THROUGH THE FCST
PERIOD. CONTINUITY WITH THE OVERNIGHT FCSTR WAS MAINTAINED. RATHER
THAN BELABORING THIS TOPIC ANY FURTHER, WILL FOCUS ON THE TIMING
OF MINOR WAVES THAT WILL TEMPORALLY DISRUPT THE TRANQUIL PATTERN.

EXPECTING TERRAIN INDUCED CI LATER THIS AFTERNOON THAT SHOULD MOVE
INTO OUR CO ZONES BY EARLY EVENING. THE ACTIVITY SHOULD BE MORE LIMITED
IN AREAL COVERAGE AND DISSIPATE EARLIER COMPARED TO YESTERDAY.
VARIOUS NWP, PRIMARILY THE WRF, RUC, AND HRRRR, INDICATE LOW PROBS
OF CI ALONG A COLD FRONT THAT IS CURRENTLY LOCATED IMMEDIATELY
NORTH AND WEST OF THE CWA, THEN TSRA MOVING SOUTH IN NE. MUCAPE, AND
BULK SHEAR WOULD SUPPORT THE MAINTENANCE OF ORGANIZED CONVECTION
BUILDING INTO A LLVLJ. CONFIDENCE IS NOT TOO HIGH THAT THE SWRN
FRIDGE OF THE ACTIVITY WILL MAKE IT THIS FAR SOUTH INTO OUR ERN ZONES.
SO I PAINTED ONLY SCHANCE POPS FOR LATE OVERNIGHT TONIGHT.

OTHERWISE, ANOTHER PAC FRONT WORKS IN HERE ON THR THEN ANOTHER ON
SAT. THE SAT FRONT IS PROGGED TO BE ACCOMPANIED BY RELATIVITY BETTER
KINEMATIC SUPPORT COMPARED TO THR, WHEREBY PERHAPS LATE
AFTERNOON/NIGHT TSRA MAY OCCUR ALONG AND NORTH OF THE FRONT SAT
AND SUN.

HPC GRIDS UTILIZED FOR THE D6/7 PERIODS.

05
&&

.AVIATION...
523 PM MDT TUE JUL 7 2009
FOR THE 00Z TAFS... VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS.
THE MAIN QUESTION TONIGHT IS WHETHER OR NOT T-STORMS WILL MAKE IT
ACROSS EASTERN CO AND SOUTHERN NE TO EITHER TERMINAL.  CURRENT
ACTIVITY IS MOVING TO THE SE AND WILL LIKELY MISS BOTH
TERMINALS.  THE PRESENCE OF A SURFACE TROUGH AXIS TO THE WEST AND
POSSIBLY A LL JET TONIGHT WILL BE FACTORS FOR MORE DEVELOPING
STORMS.  HAVE INCLUDED CB MENTION FOR NOW BUT WILL WATCH CLOSELY
THROUGHOUT THE EVENING.  WEDNESDAY LOOKS TO BE MOSTLY CLEAR AND A BREEZY
SOUTHERLY WIND.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 7, 10:20 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT TUE JUL 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT TUE JUL 7 2009 /1120 AM CDT TUE JUL 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ALONG AND
WEST OF A TROUGH OF LOW PRESSURE FROM ROUGHLY TRENTON NEBRASKA TO
BURLINGTON AND CHEYENNE WELLS COLORADO. THIS IS IN RESPONSE TO AN
APPROACHING UPPER LEVEL DISTURBANCE. ANY STORMS THAT DEVELOP WILL
MOVE SLOWLY SOUTHEAST AT 10 MPH EARLY TONIGHT.

ANOTHER WEATHER DISTURBANCE IS EXPECTED TO MOVE SOUTH INTO THE
MCCOOK...HILL CITY AND NORTON AREAS LATE TONIGHT INTO THE
OVERNIGHT HOURS PROVIDING A SLIGHT CHANCE FOR THUNDERSTORMS.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jul 7, 6:25 PM MDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT TUE JUL 7 2009

COZ091-092-080100-
CHEYENNE COUNTY-KIT CARSON COUNTY-
625 PM MDT TUE JUL 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF FIRSTVIEW...AND MOVING EAST AT
35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM AS IT MOVES EAST ALONG THE CHEYENNE AND KIT CARSON COUNTY
LINE THROUGH 7 PM MDT.

024
Special weather statement, Jul 7, 6:56 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUL 7 2009

COZ091-080130-
KIT CARSON COUNTY-
656 PM MDT TUE JUL 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF BETHUNE...AND MOVING NORTHEAST
AT 45 MPH.

STRONG OUTFLOW WIND GUSTS OF UP TO 55 MPH WILL MOVE THROUGH
SOUTHEAST KIT CARSON COUNTY THROUGH 730 PM MDT...INCLUDING THE CITY
OF BURLINGTON.

AREAS OF BLOWING DUST MAY ALSO CAUSE SUDDEN REDUCTIONS IN
VISIBILITY...INCLUDING ON INTERSTATE 70 BETWEEN BETHUNE AND THE
KANSAS STATE LINE.

024
Special weather statement, Jul 7, 8:04 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT TUE JUL 7 2009

KSZ041-080230-
GREELEY-
804 PM MDT TUE JUL 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...AND MOVING EAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

KILLINGSWORTH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:19 AM MDTSevere Thunderstorm WarningGLDLogan, Wichita42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.